|I was started on Efavirenz only and added Tenofovir
Feb 14, 2013
I helped an injured woman with her baby during accident and she touched my hand with her blood, which I washed immediately. Later, after an hour, I noticed a tiny scab and went to a nearby health centre where I was given Efavirenz as Pep. On day 4 (after 72 hrs), I checked with the main hospital and they added Tenofovir (Now am on combination). Will I still be at a risk due to the mistake with starting the drugs at different time? especially Tenofovir after 72hrs. My baseline test was Negative
| Response from Dr. Wohl
Given what you report I think that the administration of PEP here was too aggressive. You can not get HIV from someone touching your hand with blood, even if you had a scab.
I agree that this apparent error in judgment was compounded by the prescription of efavirenz. First, this agent is not the best to use for PEP for a number of reasons including side effects and viral resistance. Second, giving it alone was malpractice.
I recommend you seek the advice a knowledgable professional such as an infectious diseases physician who specializes in HIV. Such folks can be found at major universities. Local AIDS Service Organizations should also be able to direct you. You can then get guidance as to whether you should even be on PEP.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.